From Elkhorn, Nebraska, USA:
My 11 year old son has been on a pump for 14 months. Over the last few months, he has been having extremely high blood sugars which were very irregular. A clinician from the pump company determined that he is having absorption problems from overuse of his rear. We rotate sites and have not used his rear for a few weeks. Initially, when using his side, his numbers were perfect, but now we are experiencing the same problem with high numbers after about 30 hours on a site. Once the site is changed, the numbers go down. We change sites every other day. Do you have experience with children having absorption problems from pump use? I love the pump, but am thinking about going back to shots and am quite concerned that he might be having problems absorbing insulin this soon into the game. My doctors have no knowledge of this kind of problem and just want to adjust his basal rates and his overall program. I am worried about adjusting his program because when he has a good site, his program puts him about 100 mg/dl [5.6 mmol/L]. What do you recommend?
It is not so uncommon a problem. Sometimes, changing from one to another type of insulin solves the problem. Sometimes, changing from one brand catheter or one style catheter to another also solves this problem. Also, changing sites more often, in your case every 24 hours instead of 48 hours may also solve the problem. I have one such patient where this solved the problem completely and, then, after a few years, they were able to move back to 48 hour catheter site changes.
Last Updated: Tuesday April 06, 2010 15:10:09
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.